Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Austin/San Antonio, TX

August 19, 2008Atascosa County, Bexar County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 19, 2008, 6:58 PM CDT for Atascosa County, Bexar County, Wilson County, Texas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2008, 6:58 PM CDT (23:58 UTC)
Expired
Aug 19, 2008, 7:34 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Bexar County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:05 PM CDTTSTM WND DMG12 S San Antonio, TXLARGE TREES DOWN ALONG TEJEDA ROAD
Aug 19, 7:05 PM CDTHAIL 0.512 S San Antonio, TXMARBLE HAIL ALONG VALLEY ROAD
Aug 19, 7:05 PM CDTHAIL 0.8812 S San Antonio, TXLARGE HAIL ALONG TEJEDA ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 12.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 192358
SVREWX
TXC013-029-493-200045-
/O.NEW.KEWX.SV.W.0152.080819T2358Z-080820T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
658 PM CDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ATASCOSA COUNTY...
  SOUTH CENTRAL BEXAR COUNTY...
  WEST CENTRAL WILSON COUNTY...

* UNTIL 745 PM CDT.

* AT 650 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 13 MILES NORTH OF LEMING...OR 14 MILES SOUTH OF SAN
  ANTONIO...AND MOVING SOUTH AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF LEMING BY 735 PM CDT...

LAT...LON 2904 9824 2898 9849 2929 9857 2934 9837
TIME...MOT...LOC 2358Z 343DEG 14KT 2923 9844

$$
1 follow-up statement
000 
WWUS54 KEWX 200034
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CDT TUE AUG 19 2008

TXC013-029-493-200042-
/O.CAN.KEWX.SV.W.0152.000000T0000Z-080820T0045Z/
BEXAR TX-WILSON TX-ATASCOSA TX-
732 PM CDT TUE AUG 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ATASCOSA...WEST
CENTRAL WILSON AND SOUTH CENTRAL BEXAR COUNTIES IS CANCELLED...

THE THUNDERSTORM OVER EXTREME SOUTHERN BEXAR COUNTY HAS WEAKENED 
CONSIDERABLY BELOW SEVERE LIMITS AND THE WARNING HAS THEREBY BEEN
CANCELLED. 

LAT...LON 2904 9824 2898 9849 2929 9857 2934 9837
TIME...MOT...LOC 0032Z 343DEG 14KT 2910 9840

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT TUE AUG 19 2008

.DISCUSSION...
THIS AFTERNOON THE UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
OVER SOUTHEAST OKLAHOMA WITH AN ASSOCIATED VORT MAX SWINGING
SOUTHEAST ACROSS FAR WEST TEXAS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE ONCE AGAIN DEVELOPING ACROSS THE CWFA AS
AFTERNOON TEMPERATURES REACH THE CONVECTIVE TRIGGER TEMP. SOME
LOCALLY HEAVY RAINFALL IS STILL POSSIBLE EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE VORT MAX
CURRENTLY LOCATED OVER FAR WEST TEXAS MOVES EASTWARD ACROSS OUR
CWFA.

THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER NORTH
TEXAS ON WEDNESDAY RESULTING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWFA. THE UPPER LOW FINALLY LIFTS OUT
TO THE NORTHEAST WEDNESDAY NIGHT INTO THURSDAY. RESIDUAL MOISTURE
WILL LINGER ACROSS THE EASTERN TWO THIRDS OF THE CWFA EVEN AFTER
THE DEPARTURE OF THE UPPER LOW. THUS EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS THURSDAY THRU SUNDAY.

THE TEMP AND POP FCST WILL NOT STRAY FAR FROM THE GFS/GFSX MOS
GUIDANCE NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  72  93  75 /  50  40  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  88  70  93  73 /  50  40  20  20  20
DEL RIO INTL AIRPORT           70  93  74  96  76 /  20  10  10  -   10
SAN ANTONIO INTL AIRPORT       71  89  73  93  76 /  30  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/05
Hazardous weather outlook, Aug 19, 5:23 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE AUG 19 2008

TXZ171>173-183>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY
ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW
MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF
LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO
DIMINISH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:10 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Uvalde23 min
Aug 19, 2:18 AM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Guadalupe, Karnes, Wilson117 min
Aug 19, 6:30 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Guadalupe, Wilson2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.